Sunday, December 21, 2014
Bleeding and Clotting Disorders
Internal Bleeding and Anti-Inflammatory
...I`ve been having some significant dental procedures (e.g., root canals), and have been advised by my dentist to take anti-inflammatories (Advil) after such procedures. I would do so, except that I know that I bleed easily, do not clot well, and am prone to developing fairly sizable red blotches on my hands and forearms, which I`m told are called purpura (or "senile purpura"; I am 70). Advil and aspirin seem to exacerbate these blotches, though they do gradually fade.
Under these circumstances, is it still a good idea to take these anti-inflammatories? I want to reduce the (pretty uncomfortable) pain, and could deal with the blotches, but I certainly don`t want to put myself at measurably greater risk for stroke. Is there in fact such a greater risk, and is it large enough to avoid taking these over-the-counter anti-inflammatories? Thanks for your guidance.
The purpura that you describe is likely a function of increased skin fragility that can be associated with aging. Several medications, including aspirin and anti-inflammatory meds though can make it worse, since they will inhibit your platelet function a bit.
The ultimate decision on whether or not to take these is a balance of the risk of these meds (bleeding, effects on the kidneys, and stomach irritation) versus the benefit. Since your physician knows your complete medical history, I would recommend that you discuss this issue with your physician before taking any of these meds.
Spero R Cataland, MD
Associate Professor of Clinical Internal Medicine
College of Medicine
The Ohio State University